Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Norman, OK

January 29, 201629 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 29, 2016, 12:10 PM CST for 29 counties in Oklahoma; 8 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2016, 12:10 PM CST (18:10 UTC)
Expired
Jan 29, 2016, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK
All 37 counties

Atoka County, OK, Bryan County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Garvin County, OK, Grady County, OK, Hughes County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 79 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS84 KOUN 291810
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST FRI JAN 29 2016

...CRITICAL WILDFIRE SPREAD POTENTIAL POSSIBLE THIS AFTERNOON...

.WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND LOW
HUMIDITIES WILL INCREASE THE WILDFIRE SPREAD POTENTIAL THIS
AFTERNOON.

OKZ019-020-023>032-037>042-044-045-TXZ083>090-300000-
/O.NEW.KOUN.FW.W.0001.160129T1810Z-160130T0000Z/
LOGAN-PAYNE-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-COMANCHE-STEPHENS-
GARVIN-MURRAY-PONTOTOC-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1210 PM CST FRI JAN 29 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR PARTS OF CENTRAL AND SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...THROUGH LATE AFTERNOON.

* WIND...SOUTH TO SOUTHWEST WINDS AT 17 TO 25 MPH WITH GUSTS UP TO
  AROUND 30 MPH.

* HUMIDITY...MINIMUM VALUES OF 14 TO 20 PERCENT.

* TEMPERATURE...HIGHS RANGING FROM 69 TO 77 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
102 
WWUS84 KOUN 291904
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
104 PM CST FRI JAN 29 2016

...CRITICAL WILDFIRE SPREAD POTENTIAL POSSIBLE THIS AFTERNOON...

.WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND LOW
HUMIDITIES WILL INCREASE THE WILDFIRE SPREAD POTENTIAL THIS
AFTERNOON.

OKZ008-013-043-046>048-050>052-300000-
/O.EXA.KOUN.FW.W.0001.000000T0000Z-160130T0000Z/
KAY-NOBLE-COAL-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-
104 PM CST FRI JAN 29 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR PARTS OF NORTH CENTRAL... SOUTH CENTRAL... AND SOUTHEAST
OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...THROUGH LATE AFTERNOON.

* WIND...SOUTH TO SOUTHWEST WINDS AT 17 TO 30 MPH WITH GUSTS UP TO
  AROUND 35 MPH.

* HUMIDITY...MINIMUM VALUES OF 14 TO 20 PERCENT.

* TEMPERATURE...HIGHS RANGING FROM 70 TO 77 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

OKZ019-020-023>032-037>042-044-045-TXZ083>090-300000-
/O.CON.KOUN.FW.W.0001.000000T0000Z-160130T0000Z/
LOGAN-PAYNE-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-COMANCHE-STEPHENS-
GARVIN-MURRAY-PONTOTOC-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
104 PM CST FRI JAN 29 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR PARTS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN
NORTH TEXAS...

* TIMING...THROUGH LATE AFTERNOON.

* WIND...SOUTH TO SOUTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS UP TO
  AROUND 35 MPH.

* HUMIDITY...MINIMUM VALUES OF 14 TO 20 PERCENT.

* TEMPERATURE...HIGHS RANGING FROM 70 TO 77 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
755 
WWUS84 KOUN 300003
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CST FRI JAN 29 2016

...RED FLAG WARNING HAS EXPIRED...

OKZ008-013-019-020-023>032-037>048-050>052-TXZ083>090-300115-
/O.EXP.KOUN.FW.W.0001.000000T0000Z-160130T0000Z/
KAY-NOBLE-LOGAN-PAYNE-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-
MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-COMANCHE-
STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-CARTER-
JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
603 PM CST FRI JAN 29 2016

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 6 PM BECAUSE SUSTAINED
WIND SPEEDS HAVE DECREASED BELOW 20 MPH.

$$

MAHALE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:31 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 29, 11:31 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1131 AM CST FRI JAN 29 2016

.DISCUSSION...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR WILL APPLY THROUGH THE FORECAST PERIOD. SOUTH TO SOUTHWEST
WINDS AROUND AROUND 20 TO 25 KT, WITH GUSTS NEAR 30 KT, WILL
CONTINUE THROUGH THE AFTERNOON HOURS. EXPECT DECREASING SPEEDS AS
THE SUN SETS. A WIND SHIFT FROM THE NORTHWEST WILL THEN OCCUR
LATER TONIGHT. A FEW CIRRUS CLOUDS WILL MOVE OVERHEAD THIS
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  66  46  60 /   0   0   0   0
HOBART OK         36  67  45  58 /   0   0   0   0
WICHITA FALLS TX  38  74  49  66 /   0   0   0   0
GAGE OK           31  67  38  53 /   0   0   0   0
PONCA CITY OK     33  63  42  56 /   0   0   0   0
DURANT OK         43  69  52  66 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/03/03
Hazardous weather outlook, Jan 29, 12:09 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CST FRI JAN 29 2016

OKZ004>048-050>052-TXZ083>090-301815-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1209 PM CST FRI JAN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTHWESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AS VERY WARM DRY AIR COMBINES WITH GUSTY
SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL BE ELEVATED SATURDAY AFTERNOON ACROSS
PORTIONS OF WESTERN NORTH TEXAS AS WARM AND DRY AIR AND BREEZY
WINDS DEVELOP.

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND
CENTRAL OKLAHOMA MONDAY. SEVERE WEATHER IS UNLIKELY.

.WINTER WEATHER...
SNOW WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF OKLAHOMA TUESDAY.
MINOR ACCUMULATIONS AROUND ONE TO TWO INCHES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Red Flag Warnings in Oklahoma, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.